MAUDE Adverse Event Report: THORATEC CORPORATION CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC CORPORATION CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Codes Infusion or Flow Problem (2964); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Multiple Organ Dysfunction Syndrome (3261)
Date of Event 11/26/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient was on veno-arterial extracorporeal membrane oxygenation (va ecmo) support and was unstable due to bleeding secondary to complications following a c-section.The patient was placed on ecmo during the night shift and a s3 alarm appeared, along with a flow interrupted alarm.Both alarms were unable to be cleared.Due to the patient's instability, they were not switched to the backup system.The team turned on the backup system so they were able to measure flows on the backup console to ensure they were achieving the highest flows possible given the patient's condition.The patient expired during the day shift, which was reported to have been unrelated to the alarms on the centrimag.The patient outcome was related to the uncontrolled bleeding and irrecoverable organ failure.
 
Additional Manufacturer Narrative
Section a: patient information has not yet been provided.Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between the centrimag blood pump and the reported bleeding, organ failure, and patient outcome could not be conclusively determined through this evaluation.Review of the log files confirmed flow alerts for flow signal interrupted and flow below minimum.A specific cause for this finding could not be conclusively determined through this evaluation.The log file captured an f2: flow signal interrupted alarm on (b)(6) 2025 at 23:17:21, and the patient¿s flow value was observed to drop to 0 lpm at this time.Several more f2 and f3: flow below minimum alarms were intermittently observed throughout the data, as the patient¿s flow values fluctuated from 0 ¿ 3.1 lpm throughout the remainder of the data, but remained at 0 lpm throughout most of the remainder.The low flow values did not prevent the system from operating around the set speed throughout the data.One s3: system fault alarm was also observed on (b)(6) 2025 at 23:26:01 which correlated to a ¿flow_other¿ sub-fault; refer to the console/motor investigations regarding this alert.The alarm was muted and remained active throughout the remainder of the data.No other notable events were observed.Multiple attempts were made to obtain additional information from the customer regarding the event; however, no additional information was provided.The centrimag blood pump was not returned for evaluation.The serial number or other identifying information of the product was not reported and was not able to be determined during the investigation.The centrimag blood pump instructions for use (ifu) lists adverse events that may be associated with the centrimag circulatory support system, including death, bleeding, and multiple types of organ failure and dysfunction.This ifu also provides the following warnings and cautions: ifu warning #7: it is intended that systemic anticoagulation be utilized while this device is in use.Anticoagulation levels should be determined by the physician based on risks and benefits to the patient.Ifu warning #9: possible side effects include end organ dysfunction.This is a potential side effect with all mechanical circulatory support systems.Ifu warning #10: frequent patient and device monitoring is recommended.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #15: always have a backup centrimag pump, console, motor, and accessories available for use.The centrimag operating manual (rev.E) is currently available.Section 12.1 entitled "appendix i ¿ console alarms and alerts" in this ifu contains a list of console alarms and alerts, including the f2 and f3 flow alerts, as well as appropriate operator response to these events.The current revisions of the instructions for use (ifu) and operation manual can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23913955
Report Number2916596-2025-08266
Device Sequence Number9148161
Product Code DWA
UDI-Device Identifier07640135140627
UDI-Public(01)07640135140627
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102953
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2025
Supplement Date Received by Manufacturer03/30/2026
Initial Report FDA Received Date12/29/2025
Supplement Report FDA Received Date03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale